Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Taking atenolol and metoprolol for HBP. Started getting IBS. Safe to go for calcium channel blockers?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
Hello. I have been on 50mg twice a day of atenolol for hbp. I also get PVC's sometimes. I was recently switched to the extended release metropolol 100 mg. My main concern is that I have a very sensitive body. My stomach is sensitive since I have IBS. After reading quite a bit of studies on metropolol I am quite scared to take it. Seems as if this drug does not settle well with many people. My heart rate is often in the 50's at rest already on atenolol. Please let me know if I should try the metropolol or if I should perhaps try a calcium channel blocker. The calcium channel blocker was my GP's first choice but then she chose metropolol because she said the c blocker could cause constipation. Honestly I am more concerned about my heart health than constipation. Please let me know your opinion and which Calcium Channel Blocker is best.

Highest Regards, XXXXXXX
Posted Thu, 21 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 4 hours later
Hi friend,
Welcome to Health Care Magic

Atenolol and Metoprolol belong to the same class (Beta blocker).
There is not much difference between the two.
100 mg is the upper limit of atenolol.

There are a few subclasses of Calcium Channel Blockers – effect on heart rate or constipation are not significant with the newer ones. If you are concerned, choose a different class altogether.

There are other classes of drugs – Angiotensin Receptor Blockers (ARB) / Angiotensin Converting Enzyme Inhibitor (ACEI) / Direct Renin Inhibitors / Diuretics – and so on. There is a wide choice really.

You can discuss with your doctor and choose the one that suits both parties...

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor